Format

Send to:

Choose Destination
See comment in PubMed Commons below
Crit Care Med. 2002 Aug;30(8):1899-901.

Skin necrosis after extravasation of low-dose vasopressin administered for septic shock.

Author information

  • 1Department of Medicine, University of Chicago, Chicago, IL 60637, USA.

Abstract

OBJECTIVE:

To describe a case of severe skin necrosis resulting from peripheral intravenous administration of low-dose vasopressin in a patient with catecholamine-resistant septic shock.

DESIGN:

Case report.

SETTING:

Medical intensive care unit at the University of Chicago, Chicago, IL.

PATIENT:

A 46-yr-old female with ventilator-dependent, proliferative-phase acute respiratory distress syndrome complicated by Pseudomonas aeruginosa bacteremia and sepsis.

MEASUREMENTS AND MAIN RESULTS:

A patient recovering from acute respiratory distress syndrome developed septic shock from Pseudomonas aeruginosa bacteremia while in the medical intensive care unit. Vasopressin (0.04 units/min) was administered through a peripheral venous catheter for hypotension unresponsive to exogenous catecholamines. The patient subsequently developed severe ischemic necrosis of the skin and soft tissue surrounding the catheter site. The vasopressin was stopped, and the skin lesion progressed to bullae formation with extensive superficial erosion.

CONCLUSIONS:

Peripheral administration of low-dose vasopressin for septic shock should be discouraged because of the risk of ischemic skin complications.

PMID:
12163813
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk